Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 165, NWS Springfield, MO

June 8, 2009Douglas County, Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 8, 2009, 6:36 PM CDT for Douglas County, Howell County, Ozark County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2009, 6:36 PM CDT (23:36 UTC)
Expired
Jun 8, 2009, 7:16 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Douglas County, MO, Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 4:33 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2013 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:27 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 8, 6:27 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT MON JUN 8 2009

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FOCUS FOR THIS FORECAST WILL BE WITH CONVECTIVE PRECIPITATION
CHANCES.

COLD FRONT AS OF 19Z WAS BISECTING THE CWA FROM JUST NORTH OF JLN
TO JUST NORTH OF SGF TO VIH. FAIRLY DECENT MOISTURE CONVERGENCE
AHEAD OF THE FRONT. CLOUDS FROM DEPARTING MCS THIS MORNING ERODED
BY LATE MORNING AND ALLOWED TEMPERATURES TO REACH THE LOW TO MID
80S. SURFACE BASED CAPES HAVE CLIMBED INTO THE 3500 TO 4000 J/KG
RANGE AHEAD OF THE FRONT AND WOULD EXPECT STORMS TO BEGIN
INITIATING OVER THE NEXT COUPLE OF HOURS. SOME OF THE STORMS COULD
BECOME SEVERE GIVEN THE STRONG INSTABILITY AND STEEP MID LEVEL
LAPSE RATES. LARGE HAIL AND DAMAGING WIND WOULD BE THE MAIN SEVERE
WEATHER HAZARDS EXPECTED.

FRONT WILL CONTINUE TO SLIDE SOUTHEAST TONIGHT AND STALL ALONG THE
MISSOURI ARKANSAS BORDER. LOW LEVEL JET WILL AGAIN REDEVELOP OUT
IN THE PLAINS OVERNIGHT AND SHOULD SEE ADDITIONAL CONVECTION FIRE
UP OUT IN WESTERN/CENTRAL KANSAS. THIS ACTIVITY COULD MAKE IT INTO
WESTERN CWA BY TUESDAY MORNING. FRONT WILL MOVE BACK THROUGH THE
AREA AS A WARM FRONT ON TUESDAY WITH CWA MOVING BACK INTO THE WARM
SECTOR. MAIN BULK OF PRECIPITATION WILL BE ALONG AND NORTH OF THE
FRONT OVER SOUTHERN IOWA AND NORTHERN MISSOURI THROUGH TUESDAY
NIGHT BUT CERTAINLY CAN NOT RULE OUT PRECIPITATION...ESPECIALLY
EARLY IN THE DAY WITH REMNANT MCS ACTIVITY IN THE WEST. REMNANT
BOUNDARIES FROM THAT COULD SPARK SOME AFTERNOON CONVECTION WITHIN
THE WARM SECTOR.

BY WEDNESDAY...FRONT WILL BEGIN TO MEANDER AGAIN TO THE SOUTH AND WILL
LIKELY SEE MORE THUNDERSTORM DEVELOPMENT ALONG THE FRONT OVER OUR
CWA BOTH WEDNESDAY AND WEDNESDAY NIGHT.

FOR THE EXTENDED PERIOD (THU THROUGH MON)...

OVERALL UPPER PATTERN NOT EXPECTED TO CHANGE TOO MUCH DURING THE
EXTENDED PERIOD WITH BROAD SOUTHWEST TO NORTHEAST FLOW CONTINUING.
SEVERAL SHORTWAVES WILL PUSH THROUGH FROM THE SOUTHWEST WHILE A
FRONT WILL CONTINUE TO MEANDER AROUND THE FORECAST AREA.  THE RESULT
WILL BE ALMOST THUNDERSTORM CHANCES EACH PERIOD.  HAVE TRIED TO TIME
THE HIGHER POPS WITH THE MAIN SHORTWAVES MAINLY SATURDAY INTO
SATURDAY NIGHT.

LINDENBERG

&&

.AVIATION...

FOR THE 00Z TAFS...A COLD FRONT HAS JUST PUSHED SOUTH OF THE
SPRINGFIELD AREA WITH SHOWERS AND THUNDERSTORMS DEVELOPING TO THE
SOUTH AND EAST OF THE FRONT. EXPECT THESE STORMS TO STAY WELL
SOUTH AND EAST OF BOTH AIRFIELDS AND DECREASE IN COVERAGE AFTER
SUNSET. FRONT WILL SURGE NORTH AGAIN TUESDAY FOR ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. CONFIDENCE IS NOT HIGH ON WHERE THIS
ACTIVITY WILL TAKE PLACE...SO WILL KEEP MENTION OF TSTMS OUT OF
TAFS UNTIL WE GET A LITTLE CLOSER.

CLAYCOMB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 8, 12:41 PM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT MON JUN 8 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1241 PM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL CONTINUE TO PUSH SOUTHEAST ACROSS THE MISSOURI
OZARKS THIS AFTERNOON AND EVENING. STRONG TO SEVERE STORMS WILL BE
POSSIBLE ALONG AND AHEAD OF THE FRONT THIS AFTERNOON AND
EVENING...MAINLY SOUTH AND EAST OF THE INTERSTATE 44 CORRIDOR
AFTER 2 PM. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60
MPH WILL BE THE MAIN SEVERE WEATHER HAZARDS EXPECTED. IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE FRONTAL BOUNDARY WILL CONTINUE TO MEANDER ACROSS THE MISSOURI
OZARKS AND SOUTHEAST KANSAS THROUGH MUCH OF THE WEEK AND INTO NEXT
WEEKEND. IN ADDITION...SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE
ACROSS THE REGION FROM THE SOUTHWEST. THESE FEATURES WILL BRING A
CHANCE OF THUNDERSTORMS TO THE AREA NEARLY EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM...MAINLY SOUTH AND
EAST OF THE INTERSTATE 44 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Jun 8, 6:19 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT MON JUN 8 2009

MOZ105-082345-
OZARK MO-
619 PM CDT MON JUN 8 2009

...SIGNIFICANT WEATHER ALERT FOR CENTRAL OZARK COUNTY UNTIL 645 PM
CDT...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF GAINESVILLE...OR 21 MILES
SOUTHEAST OF AVA...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN MISSOURI.

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:36 PM CDTSevere Thunderstorm WarningSGFDent24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.